Dietitian is the ideal resource for nutritional assessment
DEAR DR. ROACH: I am a female in my 60s and have always had trouble sustaining my weight. I have frequent thorough checkups because I had cancer in the past, but no problems have been identified. Since I have a history of cancer, I am very careful about what I eat -- mostly whole grains, vegetables, fruits, nuts and seeds, and only small amounts fish or chicken, because I understand that too much protein from animal sources can cause cancer as well as other health problems. Eating the kind of diet I do, it's no wonder I cannot gain weight, so I am writing to ask you if there is a safe product I could buy over the counter, such as Boost or Ensure, which doesn't contain any sugar or other harmful ingredients that may be detrimental to my health but would help me put on a few pounds. I'm sick of looking so skinny. -- P.M.
ANSWER: Not all adults in their 60s and older who are of lower-than-average weight need treatment. However, people who experience sudden weight loss or who have low muscle mass should be evaluated. Being malnourished is an important predictor of developing illness and death, so evaluation and treatment of possible malnutrition is important.
I don't have enough information to tell you whether you are malnourished or not. There isn't a single measurement or test to decide one way or another, but an expert, such as a dietitian nutritionist, is an ideal person to perform a nutritional assessment. Looking skinny may be enough to cause you concern, but I would definitely recommend a professional evaluation.
If an evaluation determines that you would benefit from extra nutrition, I would start with food, not with supplements. While I understand your desire to eat healthy given a history of cancer, you should be able to get adequate nutrition without eating many (or any) calories from animal sources (processed meats are particularly thought to increase cancer risk). One advice I have had luck with is a tablespoon or two of your favorite type of nut butter at bedtime. It's a fair amount of calories on top of what you are already eating.
If adding food isn't successful, then adding a nutritional supplement has been shown to help people gain weight, and may reduce complication rates.
Most nutritional supplements are high in sugar, including the added sugar that is likely harmful. Products that are higher in protein tend to be relatively lower in sugar, and these are the ones I'd recommend. There are also supplements made for people with diabetes, which have much less added sugar.
DEAR DR. ROACH: Whenever I take 325 mg of aspirin for pain, I sleep very well. I dream of things that happened 60 years ago as though they just happened. I see people I knew then and I am with them like it was yesterday. -- S.C.
ANSWER: Odd dreams can be a side effect of aspirin. It sounds like yours have been pleasant, but if they aren't, you should avoid taking aspirin in the afternoon if possible, as most of the aspirin (and the active component, salicylate) will be gone after six or so hours.
The effect on platelets, which is how aspirin prevents heart attacks, is unique because aspirin blocks an enzyme in platelets irreversibly. That's why aspirin can increase bleeding risk for days after taking it.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2019 North America Syndicate Inc.
All Rights Reserved